Thanks so much for the updates. So sorry that the different brand of the Sertraline didn't work for you. Parents can be a challenge. They can come across too strongly in their concern for you, which can just feel overbearing.
Just know that my best friend and I have tapered off Effexor more than once each and have never had the bad side effects from going off of it very gradually. The people complaining are going off of it very quickly according to their information if you look at the other posting where you listed your question.
It's best not to hurry off an anti-depressant too soon or it may take more of the medication another time and can be more difficult to treat. But it's up to you. You are the adult who will make their own decision and live with any consequences.
I think that you made a good decision to take off from college for a semester, but then I see later that you say, " I'm not going to college anymore". I hope that you will be able to go back at some point. I really wish you the best.
Hi, Understand this is just my personal opinion, I cannot really advise you like the doctor can.
I would suggest you stick to the Sertraline. If you feel you may want to come off anti-depressants in the not too distant future, I would not advise Venlafaxine (Effexor). You have probably read all the posts about how difficult it is to come off. When I came off Sertraline there were no side effects, but with Venlafaxine the side effects of coming off it are very difficult.
Like you I could not tolerate Fluoxetine either. Made me very bad.
I can understand the worry about you losing weight. Is there any way you can adjust your diet to help with this? Will your doctor help you with trying to gain some weight?
Obviously if you keep getting those bad side effects like vertigo and stomach pains, you will have to re think your medication.
As I said, I cannot really advise you on which medication is right for you, only you can decide if you want to continue with Sertraline. But, read the posts about withdrawal from Effexor first. I am on Effexor and it suits me, but then I am on it long term.
Keep in touch and let us know how you get on. Remember people here really care about each other, and we like people to keep in touch and tell us how they are doing.
Love from me
Diahrea is generally a side effect of a lot of meds, but the doctor is probably right. It isnt healthy to have it for so long, and I think if he wants you to switch you should because its your doctor you should trust him on this.
If you feel strongly about giving the other med another try, then talk to your doctor about it and see what he thinks!
Best of luck!
I would recommend a close reading of all the information about venlafaxine withdrawal (or "discontinuation syndrome" as they have also called it) and a serious discussion with your doctor about it. I'm going through it right now and it is very difficult. Perhaps there are other alternatives.
How long have you had the diarrhea? At what point after starting the Zoloft did it start?
I'm having a hard time believing it's being caused by the Zoloft. Diarrhea, as a side effect of Zoloft, would typically begin pretty quickly after starting the med, usually within a few days, and it would normally resolve after about 2 weeks.
I'm thinking you may have some other issue going on, or a GI problem. Where you by chance on antibiotics at any point before the diarrhea started?
Zoloft is a great med for anxiety and depression...and my advice to you would be to stick it out a while longer, at the same time, ask your doc for a referral to a GI specialist.
To help with nutrition, start drinking something like Ensure twice daily.
I just wouldn't be ready to relate the diarrhead to the Zoloft...the timing is all wrong.
Please let us know how you're doing!
Thank you everyone for you answers and sorry for taking so long to replay! I have been reading the posts about Venlafaxine withdrawal and it definitely doesn't seem like a goof idea for a short term treatment... specially because around the time my treatment will be over, I'll be going back to college.
nursegirl6572, the diarrhea started over two weeks ago. I had been on Sertraline for maybe two weeks at the time, but I switched to a different brand (first I was taking Deprax and then I changed to Altruline, which is supposedly better. I'm not sure if these are sold in North America, because I'm from Latin America). I just noticed this over the weekend. I was not taking antibiotics or any other meds at the time, besides Clonazepam and Zolpidem. I've decided to give another chance to Sertraline by switching to the brand I was taking before the diarrhea started. So far the symptoms have continued (though not as harshly), so I'm crossing my fingers that maybe I won't have to switch to Venlafaxine.
Thank you all for your support, you really are very caring, nice people :)
And sorry for any spelling or grammar mistakes, english isn't my native language. I noticed a couple of mistakes in my original post but I couldn't find the edit button!
Oh gosh, I meant "good idea", not "goof idea". Sorry about that.
I would immediately go off of the medication that is giving you diarrhea, but I would go back to the other "brand" of it that you didn't have a problem with. Different brands can have fillers in them that can cause problems.
If that doesn't work, I don't know why your doctor is changing you to another medication which is in the same classification as the Sertraline which has helped you. Otherwise it is always a guessing game as to which anti-depressant will work for you. Sertraline is a "Selective serotonin reuptake inhibitor (SSRI) medication". Other medications in that classification include: paroxetine (Paxil, Paxil CR), escitalopram (Lexapro), fluvoxamine, and citalopram (Celexa).
I would definately stay on an anti-depressant. Hope this advice might help you.
Talk about grammar and editing, please replace the sentence above with the following:
"If that doesn't work, I don't know why your doctor is changing you to another medication which is NOT in the same classification as the Sertraline which has helped you." I left out the NOT in the sentence.
from sorry Sara
Hi... some updates. I went back to the previous Sertraline brand I was taking, started taking probiotics and have been trying to follow a diet that would lessen the symptoms of diarrhea.
Thing is, the first two days were alright (no diarrhea, but that would be due to the fact that I had to take an antidiarrheal on Saturday pill because I was going to spend most of the day outside). However, the past two days have been as bad as before. Today I didn't even feel like getting out of bed. So here I am, drinking Gatorade and feeling miserable.
I talked to my father, who is a family doctor and has some degree of knowledge when it comes to anti depressants and at first he wasn't too keen on my psychiatrist's choice of switching me to Venlafaxine, but seeing how things have gone, he's telling me we should follow her advice and gets frustrated when I try to talk to him about reconsidering it or maybe going to a gastroenterologist (I'm currently unemployed and my parents are all the economical suppport I have). My mother has been on Venlafaxine for three years with great results, but she had a really serious major depression, which isn't my case. When I tried to talk to her about why I don't want to take Venlafaxine, she got pissed and told me I was overreacting and that she had never had any withdrawal symptoms on Venlafaxine.
So, apparently my choices are taking Venlafaxine or just weaning off this is stuff, which I'm really considering, since following my treatment with Sertraline seems out of question... :/
Thank you so much for your kind answer and I apologize for taking so long to reply. I've been away from the computer and the symptoms I was experiencing got pretty bad for a while, but thank God things are going better now :)
I finally switched from Sertraline to Venlafaxine (35.7 mg). I've been on it for about three weeks. I decided the most responsible choice I could make was continuing my treatment as it was indicated. Along with my father, we decided I would take the minor dose instead of 75 mg, as my depressive symptoms were not too severe. So far my mood has been really good, and since I don't have diarrhea anymore, I've been feeling a lot better. The only side effects I've noticed so far are tiredness (especially the first week, I would sleep a lot. I still feel more sleepy than the usual, though I don't really consider that a problem) and dizziness. The dizziness is a bit more annoying and I was wondering if anyone has experienced this on Venlafaxine too. I constantly feel light-headed, and it's very unpleasant. I hope it goes away. I've also been tapering off Zolpidem and Clonazepam, which I used at night to sleep, but I get the feeling that the dizziness might come from Venlafaxine.
Also, about college, I only left for a semester to get some rest and follow my treatment, but I should be going back next year. Thanks for your good wishes, I really appreciate your support :)
Thanks so much for the update! I'm so glad you're feeling a little better! The trial and error part of meds is very rough! Sounds like the move you made to Effexor was a good one.
The dizziness is hard to pin down. When you're on muliple meds, it's hard to determine which could be the culprit, especially durung a taper. If it's due to the Effexor, it is most likely a start up side effect and should resolve.
Hope you keep seeing progress, stop by when you can and let us know, and of course if you have anymore questions, stop in. Take care hon!!